April 6, 2023
Trust this finds you well. I have a query related to reconfiguration of code. ProQA® allows us to go higher from lower and lower to higher side codes if patient conditions change before the ambulance arrival. So, in that case can we also downgrade the ECHO response if the patient's condition got stable before the ambulance arrived on location, or does ECHO remain ECHO?
Thanks for your time.
Hina Saeed, Assistant Manager of Management Information System/Acting Assistant Manager of QA
Aman Health Care Services
In short, downgrading should be covered in local policy, but I see no reason not to allow it. It’s not just that a patient may get better, get worse, or stay the same; the information provided may change for the better. There's no reason to deplete a potentially lifesaving resource when that resource is clearly not needed, and this point becomes most impactful in the ECHO application. Incorrect classification of INEFFECTIVE BREATHING is the classic example. Furthermore, multiple,
HOT responses is dangerous and litigious, especially after receiving information that such a response is not needed.
Hope this helps.
Brett A. Patterson, Academics & Standards Associate
Chair, Medical Council of Standards
International Academies of Emergency Dispatch®
I hope you are having a great day,
I have a question with respect to administering aspirin. I received a call where an 80-year-old male was experiencing chest pain and had administered their GTN
[glyceryl trinitrate]. At caller statement the caller reported having a headache.
Before opening the Aspirin Diagnostic Tool I asked the caller, “Was there a sudden onset of severe pain with regards to your headache?” to query if the headache should be considered a stroke symptom. The caller answered no, and so I proceeded with the Aspirin Diagnostic Tool.
Was I correct to question the headache before administering the aspirin? Or should I have not proceeded with the aspirin due to the headache? My concern is that
many patients with chest pain will have a headache while GTN can cause a headache as a side effect.
My colleague believes I should not have queried the headache and should consider all headaches a stroke symptom and therefore “err on the side of caution” and not administer the aspirin.
What is your opinion on this matter?
Nick Willis, EMD
St. John Ambulance, Australia
I think you did exactly the right thing. While one may argue that a freelanced question was asked, the fact is that ASA can save heart tissue and even be lifesaving
in heart attack cases, and it was highly suspicious that the headache was a GTN (NTG over here) side effect (very common). You were concerned about the headache being a potential stroke symptom so you clarified. In my opinion, you erred on the side of caution and this patient, who was likely having a heart attack, got the ASA he needed.
For the record, vertebral or carotid artery dissection (may cause stroke symptoms) that tears into a coronary artery (chest pain) would not likely cause the classic sudden onset of severe headache usually associated with the sudden rupture of a cerebral artery (spontaneous cerebral hemorrhage). Here’s a bit more on the phenomenon we are concerned about when a patient reports stroke symptoms along with chest pain:
Thanks for the question. Brett
SAVING RESOURCES WHILE CONTINUING TO HELP PATIENTS MORE APPROPRIATELY
OMEGA grows from initial code to a separate protocol version
Every Child Deserves A Safe Childhood
NCMEC and IAED share common goal